Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
JorBone

Vitamin A toxicity: 550,000 IU daily!

So I am a male, 27 years old, 118 lbs, and I am in pretty healthy and in fit shape... but I have extremely oily skin. Years ago I did three trials of accutane (6 months each, and the last trial i was taking i think 80mg of it and i was about 115 lbs), but the accutane worked only temporarily. So now 5 years later I decided to try taking vitamin A pills, the kind from cod liver oil, 25,000 IU each pill. I started taking a few pills daily in mid December, then I upped it to 8 pills daily the next month, then to 16 pills the next month (that's 400,000 IU Vitamin A daily). I was hoping I would see better results in reducing the sebum on my face, so I took even more. I upped the dosage to 550,000 IU daily and was on it at that dosage for about 6 weeks. So just a recap: the toxic level of vitamin A is 50,000 IU daily and I was taking much more than that for 4 months!! Then I started getting symptoms (now take into account that I cant be 100% certain that these symptoms came from the vitamin A toxicity but I am pretty sure it was because I wasn't taking any other drugs or supplements or doing anything different.
= My symptoms included:
- dry/fragile skin, very chapped lips, and dry nose (I expected these symptoms)
- really bad back pain (I went to the doctor was prescribed a muscle relaxant and a pain killer which helped)
- weak and achy muscles and joints
- tendinitis in my elbows
- really bad ingrown toenails with paronychia and I went to a foot specialist for minor surgery
- one day I all of a sudden experienced a super painful neck sprain where I couldn't turn my head and I had to call out of work to see a doctor and was prescribed another muscle relaxer, a pain killer, and got a shot in the butt to relieve the pain.
- then when I thought things were getting better I noticed that my hair was falling out! and I am not just talking about the hair on my head. I lost almost all my eyebrow hairs, I lost all my pubic hair, I completely lost my mustache and thinned out other facial hair areas, and the hair on my head has now been falling out for 5 weeks, luckily my hair was super thick or I'd probably be nearly bald now!
= I had my blood taken and the results weren't that bad but a few things we off like my iron and red blood cell counts being just a little low and my alkaline phosphatase being high.
= My eyebrows are slowly coming back (I have been brushing a little powder makeup on them) and my mustache is growing to almost how it was before. My pubic hair still wont grow at all and my head still shows no signs of regrowing any little hairs and its still falling out in the shower. It has been about 7 weeks since I stopped taking vitamin A pills... Of course I regret it and cant believe I did something so stupid. And my face is just as oily as it was before so it definitely wasnt worth it!
= I wish that I had read about an experience like mine before thinking that I finally found a solution to decreasing sebum production but now I just hope that people will read this and be convinced to not take toxic levels of Vitamin A.

UPDATE!!! 
= It's now 4 months after I stopped taking the vitamin A. My hair fell out for 9 weeks. I lost probably 65% of my hair (or maybe more), and I had extremely thick hair so 65% is a lot of hair. I now notice some little baby hairs growing but not a lot. I can still see a lot of scalp, but my temples do look better. My hair hasn't become dry at all, and I think that's because my skin didn't really dry much when I was taking the vitamin A and now it is still really oily. My hair has become kind of curly/wavy in the front, which is really weird because it used to be super straight. Also my fingernails have become really brittle and fragile. The layers tear off and it looks really bad and can get a little painful. My eyebrows have come back a lot but aren't as thick or as dark as they used to be, so hopefully it will just take time.

UPDATE!!!
= It has been a year since the effects of my vitamin A toxicity have stopped. I have been taking biotin for a year to help with my hair and nail growth. My skin is still oily. My hair has gown back a little, but is still a lot thinner than it used to be, but I can still see some little baby hairs coming in. 

 

UPDATE!!!

= Today is 4/5/2019 so it has been two years since I was taking all that Vitamin A. My face still gets extremely oily. For the past couple weeks I have actually been getting some pimples (which were had really not been something I had to deal with) but this might be partially caused by me going to the gym at night and not showing immediately after. My eyebrows are still thinner than they were. My hair is soft and nourished looking, but it is still much thinner than it was before I mega-dosed on Vitamin A. I am however still seeing little hairs growing, so in time I hope my hair gets a little more thick. That's pretty much it. This will be my last update. Goodbye acne.org!!


 

Edited by JorBone
I wanted to give an update on how my situation has progressed.

Share this post


Link to post
Share on other sites

Thanks for sharing! I was recently diagnosed with vitamin A toxicity and have experienced every symptom associated with it, the most recent being hair loss. I've struggled to find a lot on the prognosis and recovery until I came across this site. While unfortunate there are many people who have experienced the same condition after taking large amounts of vitamin A, I'm encouraged that things will improve as the toxicity decreases. 

I was seeing a naturopath for acne who "prescribed"  225,000 IUs/day of emulsified vitamin A drops in addition to other supplements containing high doses of A. After five months, I woke up one morning with a SEVERE headache. It wasn't until three weeks later and several trips to different doctors that I ended up in the emergency room where an ER doctor did a CT scan and spinal tap and diagnosed me with idiopathic intercrainal hypertension (formerly known as pseudo tumor cerbri). One of the known causes for IIH is vitamin A toxicity. After all other causes were ruled out, it was concluded the intense pressure was caused by an excess of vitamin A. In addition to high head pressure, I had severe neck pain, complete skin peeling, muffled hearing coupled with pulsatile tinnitus, and extreme hair loss (almost bald on top and wear a wig). My hair was extremely thick and healthy and this has been the hardest part. Has any of your hair begun to grow back? Any additional updates on your condition? 

I wish more health care professionals knew the harmful effects of too much vitamin A. 

Share this post


Link to post
Share on other sites

Wow what a horrible experience! 
Yeah my condition has gotten much better. I think everything except my hair has made a full recovery. But it is growing back, but it is still much thinner than it used to be. I think only half the hair that fell out has grown back, so I'm getting worried that after this many months, it may soon stop growing the hair back. But I try to have hope because I have read a lot about telogen efluvium and I know that it may take another year or so for the hair to grow back. I have been taking Biotin pills daily and washing my hair everyday to stimulate the scalp. That may be helping, I am not sure. My eyebrows have grown in a lot. I have been applying castor oil to them with a q-tip every night for about 6 weeks. My hair on my head is more dark-gray looking than dark brown, and the awesome red/auburn color is more of a grayish tan. But I have to tell myself not to complain that much because it was completely my fault for taking the vitamin A.

Edited by JorBone

Share this post


Link to post
Share on other sites

Hi. Any update on this JorBone? I’m going through diffuse hair loss from the drug. Nothing seems to be working to fix it, and I’m obviously worried- would love to know your story now. Thanks!

Share this post


Link to post
Share on other sites

I highly recommend taking biotin (for faster hair growth) and eating food with high Omega-3 fatty acids (goes into hair follicle and makes them grows healthier and not dry). I stopped taking biotin about year and a half ago, but now I think I should of continued to take it. Other than that recommendation I don't really have much of an update. My hair doesn't seem to have gotten much thicker but if I look closely in the mirror i can see baby hairs growing. I think it is just going to take some more time. 

Share this post


Link to post
Share on other sites

Did you recover?  The same thing is happening to me as it was 8 months ago that I stopped isotretinoin and it is still the same or even worse.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×